Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS Wilmington, OH

August 25, 2018Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 25, 2018, 7:27 PM EDT for Franklin County, Ripley County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2018, 7:27 PM EDT (23:27 UTC)
Expired
Aug 25, 2018, 8:00 PM EDT
In force
33 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Franklin County, IN, Ripley County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS51 KILN 252327
SVRILN
INC047-137-260000-
/O.NEW.KILN.SV.W.0129.180825T2327Z-180826T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
727 PM EDT SAT AUG 25 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in southeastern Indiana...
  Northern Ripley County in southeastern Indiana...

* Until 800 PM EDT.

* At 726 PM EDT, a severe thunderstorm was located near Greensburg,
  moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to trees and power lines.

* Locations impacted include...
  Osgood, Napoleon and Ballstown. 

This includes I-74 in Indiana near mile marker 145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3927 8530 3932 8530 3933 8529 3919 8513
      3913 8527 3913 8541 3920 8543
TIME...MOT...LOC 2326Z 318DEG 23KT 3929 8538 

HAIL...1.50IN
WIND...60MPH
 
$$

KC
3 follow-up statements
182 
WWUS51 KILN 252336
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
736 PM EDT SAT AUG 25 2018

INC047-137-260000-
/O.CON.KILN.SV.W.0129.000000T0000Z-180826T0000Z/
Franklin IN-Ripley IN-
736 PM EDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHWESTERN FRANKLIN AND NORTHERN RIPLEY COUNTIES...

At 736 PM EDT, a severe thunderstorm was located near Batesville,
moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Osgood, Napoleon and Ballstown. 

This includes I-74 in Indiana near mile marker 145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3927 8530 3932 8530 3933 8529 3919 8513
      3913 8527 3913 8539 3922 8539
TIME...MOT...LOC 2336Z 318DEG 23KT 3924 8532 

HAIL...1.50IN
WIND...60MPH
 
$$

KC
867 
WWUS51 KILN 252351
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
751 PM EDT SAT AUG 25 2018

INC047-260001-
/O.CAN.KILN.SV.W.0129.000000T0000Z-180826T0000Z/
Franklin IN-
751 PM EDT SAT AUG 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3919 8513 3913 8527 3913 8529 3920 8531
      3926 8521
TIME...MOT...LOC 2351Z 318DEG 23KT 3917 8523 

$$

INC137-260000-
/O.CON.KILN.SV.W.0129.000000T0000Z-180826T0000Z/
Ripley IN-
751 PM EDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN RIPLEY COUNTY...

At 751 PM EDT, a severe thunderstorm was located near Osgood, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Osgood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3919 8513 3913 8527 3913 8529 3920 8531
      3926 8521
TIME...MOT...LOC 2351Z 318DEG 23KT 3917 8523 

HAIL...1.00IN
WIND...60MPH
 
$$

KC
338 
WWUS51 KILN 252356
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
756 PM EDT SAT AUG 25 2018

INC137-260005-
/O.EXP.KILN.SV.W.0129.000000T0000Z-180826T0000Z/
Ripley IN-
756 PM EDT SAT AUG 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RIPLEY COUNTY
WILL EXPIRE AT 800 PM EDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Ripley County.

LAT...LON 3919 8513 3913 8527 3913 8529 3920 8531
      3926 8521
TIME...MOT...LOC 2355Z 318DEG 23KT 3915 8521 

$$

KC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:40 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 25, 3:40 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
340 PM EDT Sat Aug 25 2018

.SYNOPSIS...
High pressure and a warmer airmass will build into the region
through the first part of the week. This will lead to above
normal temperatures through Tuesday. A cold front will bring a
chance of thunderstorms on Wednesday and then somewhat cooler
temperatures for later in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The area of showers and embedded thunderstorms has been making
a slow but steady eastward push across our area this afternoon.
It has been in an overall weakening state, but given that it has
been somewhat resilient this afternoon, will go ahead and
linger chance pops into this evening. As we go through the
overnight hours, some of the models are showing a bit of an
increasing 925-850 mb jet developing into our area through the
overnight hours. Some of the higher res models like the HRRR and
NMM seem to be picking up on this, with some scattered shower
and thunderstorm redevelopment overnight. This seems to be
backed up by both the 12Z ECMWF and CMC, which are lingering
fairly decent pops across parts of our north through much of the
night. Will therefore go ahead and nudge up pops to likely
across our northeast and then taper them back to just a slight
chance across the southwest.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Mid level ridging will build into the area Sunday into Sunday
night. With the rising heights, temperatures on Sunday will push
well into the 80s with afternoon highs mostly in the upper 80s.
As we continue to moisten up and warm up through the day, good
instability will develop through the afternoon hours. While
forcing is fairly negligible, it will be tough to rule out some
isolated thunderstorm development through the afternoon hours.
Any activity should taper off heading into the evening as it
will be diurnally driven. Lows Sunday night will be in the lower
70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Models indicate a broad upper ridge moving slowly across the Eastern
CONUS Monday through Tuesday. This will bring a period of hot
weather, and though humidity will be rising as well, precipitation
is not expected due to a lack of short wave forcing and moisture
convergence.

For Wednesday, a vigorous cold front trailing Great Lakes low
pressure will provide the likelihood for thunderstorms. Showers and
thunderstorms may linger behind the cold front on Thursday when a
wave of low pressure is forecast to ripple along the front
that will be located to the south.

Mainly dry weather should accompany high pressure on Friday, though
a stray thunderstorm cannot be ruled out. Another cold front may
impact the area with thunderstorms chances Saturday.

Above normal highs around 90 are expected Monday and Tuesday.
Readings slipping to around 80 by Thursday will rebound to the mid
80s Saturday under warm advection on a southerly flow.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
An area of showers with embedded thunderstorms continues to push
slowly east across the area early this afternoon. The coverage
and the intensity has been decreasing for the most part as it
moves into a drier and more stable airmass. That being said, it
is still making an eastward push so will allow for some tempo
MVFR vsby restrictions at the TAF sites over the next couple
of hours. Overall, the lightning coverage has also been
decreasing, but it will be tough to rule out an isolated
embedded thunderstorm at the TAF sites through the afternoon
hours.

A few showers may linger into the overnight hours, but for
the most part, expect VFR conditions. As we destabilize through
the day on Sunday, isolated to scattered thunderstorm
development will be possible, mainly through the afternoon
hours.

OUTLOOK...Thunderstorms are possible on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...JGL
Hazardous weather outlook, Aug 25, 3:40 AM EDT, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
340 AM EDT Sat Aug 25 2018

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-071-077-078-261200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Mercer-Auglaize-Darke-Shelby-Miami-Preble-Montgomery-
Butler-Warren-Hamilton-Clermont-
340 AM EDT Sat Aug 25 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity will return for the beginning of next week. Heat
indicies are forecast to range from the mid to upper 90s Sunday,
with upper 90s to near 100 expected for Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097>100-OHZ026-044>046-052>056-062>065-072>074-079>082-088-261200-
Bracken-Robertson-Mason-Lewis-Hardin-Logan-Union OH-Delaware-
Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Clinton-Ross-Hocking-Brown-Highland-Adams-Pike-
Scioto-
340 AM EDT Sat Aug 25 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity will return for the beginning of next week. Heat
indicies are forecast to range from the upper 90s to near 100 Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 5:20 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
520 PM EDT SAT AUG 25 2018

OHZ042-051-060-061-252145-
Montgomery OH-Darke OH-Preble OH-Miami OH-
520 PM EDT SAT AUG 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE...
SOUTHEASTERN DARKE...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI
COUNTIES UNTIL 545 PM EDT...

At 520 PM EDT, radar indicated a strong thunderstorm near Arcanum,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Dayton, Troy, Trotwood, Vandalia, Englewood, West Milton, Arcanum,
Lewisburg, Pleasant Hill, New Madison, Clayton, Union, Brookville,
Wayne Lakes, Phillipsburg, Eldorado, Verona, West Manchester, Laura
and Pitsburg.

This includes the following Interstates...
 I-70 in Ohio between mile markers 20 and 31.
 I-75 in Ohio between mile markers 72 and 76.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3986 8470 4005 8471 4008 8422 3982 8424
TIME...MOT...LOC 2120Z 276DEG 41KT 3994 8460

KC
Special weather statement, Aug 25, 5:43 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
543 PM EDT SAT AUG 25 2018

OHZ051-053-061-062-252215-
Montgomery OH-Clark OH-Greene OH-Miami OH-
543 PM EDT SAT AUG 25 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLARK...
NORTHWESTERN GREENE...NORTHERN MONTGOMERY AND SOUTHERN MIAMI COUNTIES
UNTIL 615 PM EDT...

At 543 PM EDT, radar indicated a strong thunderstorm over Englewood,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Dayton, Beavercreek, Huber Heights, Fairborn, Trotwood, Vandalia,
Englewood, Tipp City, New Carlisle, West Milton, Wright-Patterson
Afb, Enon, Brown, Riverside, Clayton, Union, Brookville, Shiloh,
Phillipsburg and Donnelsville.

This includes the following Interstates...
 I-70 in Ohio between mile markers 20 and 48.
 I-75 in Ohio between mile markers 54 and 67.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3996 8441 3994 8391 3972 8399 3981 8446
TIME...MOT...LOC 2143Z 276DEG 40KT 3987 8431

KC
Special weather statement, Aug 25, 6:15 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
615 PM EDT SAT AUG 25 2018

INZ058-066-252300-
Fayette IN-Franklin IN-
615 PM EDT SAT AUG 25 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN AND SOUTHERN
FAYETTE COUNTIES UNTIL 700 PM EDT...

At 615 PM EDT, radar indicated a strong thunderstorm near Rushville,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Connersville, Oldenburg, Glenwood, Lake Santee, Blooming Grove,
Columbia, Metamora, Bunker Hill, Laurel, Alquina, Andersonville,
Hamburg, Alpine, Nulltown, Peppertown, Everton, Saint Peter and Buena
Vista.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3963 8504 3931 8503 3936 8530 3966 8530
TIME...MOT...LOC 2215Z 286DEG 36KT 3960 8539

KC
Special weather statement, Aug 25, 6:41 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Wilmington OH
641 PM EDT SAT AUG 25 2018

OHZ062>064-072-252315-
Fayette OH-Clinton OH-Pickaway OH-Greene OH-
641 PM EDT SAT AUG 25 2018

...A STRONG THUNDERSTORM WILL AFFECT FAYETTE...NORTHEASTERN
CLINTON...WEST CENTRAL PICKAWAY AND SOUTHEASTERN GREENE COUNTIES
UNTIL 715 PM EDT...

At 641 PM EDT, radar indicated a strong thunderstorm over
Jeffersonville, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Washington Court House, Jamestown, Jeffersonville, Bloomingburg, New
Holland, Staunton, Good Hope, Bowersville, Milledgeville, Octa,
Paintersville, Deer Creek Lake, Interstate 71 at State Route 38,
Rosemoor, Jasper Mills, Madison Mills, Rock Mills, Gladstone,
Bookwalter and Bell Center.

This includes I-71 in Ohio between mile markers 58 and 75.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3965 8315 3941 8335 3960 8386 3977 8372
      3976 8365 3972 8365 3970 8341
TIME...MOT...LOC 2241Z 287DEG 40KT 3962 8355

KC
Special weather statement, Aug 25, 6:54 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
654 PM EDT SAT AUG 25 2018

INZ066-073-252345-
Franklin IN-Ripley IN-
654 PM EDT SAT AUG 25 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN AND NORTHERN
RIPLEY COUNTIES UNTIL 745 PM EDT...

At 654 PM EDT, radar indicated a strong thunderstorm over Lake
Santee, moving southeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Batesville, Milan, Osgood, Oldenburg, Moores Hill, Lake Santee,
Sunman, Metamora, Laurel, Napoleon, Millhousen, Andersonville,
Huntersville, Hamburg, Ballstown, Penntown, Interstate 74 at State
Route 101, Peppertown, Otter Village and Buena Vista.

This includes I-74 in Indiana between mile markers 145 and 157.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3927 8530 3953 8530 3953 8520 3938 8507
      3931 8507 3910 8510 3910 8543 3913 8544
      3920 8544
TIME...MOT...LOC 2254Z 301DEG 41KT 3940 8534

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:15 PM EDTSpecial Weather StatementILNFayette, Franklin45 min
Aug 25, 6:54 PM EDTSpecial Weather StatementILNRipley51 min
Aug 25, 7:43 PM EDTSevere Thunderstorm WarningILNDearborn, Ripley36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.